Please use this identifier to cite or link to this item:
Title: On scheduling an unbounded batch machine
Authors: Liu, Zhaohui
Yuan, J. J.
Cheng, T. C. Edwin
Subjects: Scheduling
Batch processing
Issue Date: Jan-2003
Publisher: Elsevier Science B.V.
Source: Operations research letters, Jan. 2003, v. 31, no. 1, p. 42-48.
Abstract: A batch machine is a machine that can process up to c jobs simultaneously as a batch, and the processing time of the batch is equal to the longest processing time of the jobs assigned to it. In this paper, we deal with the complexity of scheduling an unbounded batch machine, i.e., c=+∞. We prove that minimizing total tardiness is binary NP-hard, which has been an open problem in the literature. Also, we establish the pseudopolynomial solvability of the unbounded batch machine scheduling problem with job release dates and any regular objective. This is distinct from the bounded batch machine and the classical single machine scheduling problems, most of which with different release dates are unary NP-hard. Combined with the existing results, this paper provides a nearly complete mapping of the complexity of scheduling an unbounded batch machine.
Rights: Operations Research Letters © 2002 Elsevier Science B.V. The journal web site is located at
Type: Journal/Magazine Article
DOI: 10.1016/S0167-6377(02)00186-4
ISSN: 0167-6377
Appears in Collections:LMS Journal/Magazine Articles

Files in This Item:
File Description SizeFormat 
batch.pdfPre-published version123.89 kBAdobe PDFView/Open

All items in the PolyU Institutional Repository are protected by copyright, with all rights reserved, unless otherwise indicated. No item in the PolyU IR may be reproduced for commercial or resale purposes.